Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 274, NWS Birmingham, AL

June 10, 2011Talladega County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 10, 2011, 6:01 PM CDT for Talladega County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2011, 6:01 PM CDT (23:01 UTC)
Expired
Jun 10, 2011, 6:45 PM CDT
In force
44 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Talladega County, AL

The radar

The Birmingham radar (KBMX), 65 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 539 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
539 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

074 
WUUS54 KBMX 102301
SVRBMX
ALC121-102345-
/O.NEW.KBMX.SV.W.0274.110610T2301Z-110610T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
601 PM CDT FRI JUN 10 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 645 PM CDT

* AT 601 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR WALDO...OR
  6 MILES SOUTH OF TALLADEGA...AND MOVING SOUTHWEST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WINTERBORO...ALPINE...SYCAMORE AND MIGNON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3329 8601 3330 8612 3324 8612 3317 8626
      3337 8634 3342 8600 3335 8598 3330 8598
TIME...MOT...LOC 2301Z 066DEG 15KT 3334 8608

$$

19
2 follow-up statements
552 
WWUS54 KBMX 102317
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
617 PM CDT FRI JUN 10 2011

ALC121-102345-
/O.CON.KBMX.SV.W.0274.000000T0000Z-110610T2345Z/
TALLADEGA AL-
617 PM CDT FRI JUN 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
TALLADEGA COUNTY UNTIL 645 PM CDT...

AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
WALDO...OR 6 MILES SOUTH OF TALLADEGA...MOVING WEST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  SYLACAUGA...WINTERBORO...ALPINE...SYCAMORE AND MIGNON.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3330 8603 3330 8612 3324 8612 3317 8626
      3337 8634 3341 8605
TIME...MOT...LOC 2317Z 080DEG 7KT 3334 8611

$$

19
279 
WWUS54 KBMX 102341
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
641 PM CDT FRI JUN 10 2011

ALC121-102351-
/O.EXP.KBMX.SV.W.0274.000000T0000Z-110610T2345Z/
TALLADEGA AL-
641 PM CDT FRI JUN 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TALLADEGA COUNTY WILL
EXPIRE AT 645 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3330 8603 3330 8612 3324 8612 3317 8626
      3337 8634 3341 8605
TIME...MOT...LOC 2341Z 080DEG 7KT 3333 8617

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:15 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 10, 3:15 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT FRI JUN 10 2011

.DISCUSSION...

NOW THAT THE UPPER LEVEL RIDGE HAS WEAKENED SIGNIFICANTLY AND LOW
LEVEL MOISTURE CONTINUES TO INCREASE...EXPECT BETTER RAIN COVERAGE
ACROSS CENTRAL ALABAMA. COVERAGE WILL BE ISOLATED TO SCATTERED
THROUGH THE WEEKEND AND POSSIBLY THROUGH EARLY NEXT WEEK. THE
HIGHER AMOUNT OF MOISTURE WILL ALSO INCREASE THE THREAT OF
MICROBURST PRODUCING STORMS. FREEZING LEVELS ARE STILL RUNNING
LOW...SO LARGE HAIL COULD ALSO BE POSSIBLE.

NOT SEEING ANY CHANGE IN THIS PATTERN UNTIL EARLY NEXT WEEK.
MODELS CONTINUE TO SUGGEST THAT THE UPPER RIDGE WILL CONTINUE TO
SLIDE MORE TO THE WEST. THIS WILL SET UP A NORTHWESTERLY FLOW
ALOFT WHICH WILL PUT US AT RISK FOR MESOSCALE CONVECTIVE
SYSTEMS...OTHERWISE KNOWN AS MCS. NAM IS ALREADY SUGGESTING THAT
WE COULD SEE SOMETHING ON MONDAY WHERE AS THE GFS SHOWS ACTIVITY
AS EARLY AS SUNDAY. EITHER WAY...GLOBAL MODELS CONTINUE TO SUGGEST
AN ACTIVE PATTERN FOR MOST OF NEXT WEEK. HARD TO PIN-POINT WHEN
THESE SYSTEMS COULD MOVE THROUGH. SO FOR NOW...DID NOT ATTEMPT TO
DO ANYTHING SPECIAL WITH POPS JUST YET.

TEMPERATURE WISE...THE INCREASE IN MOISTURE WILL ACTUALLY HELP
KEEP TEMPERATURES DOWN SOME. WE SHOULD SEE CUMULUS CLOUDS JUST
ABOUT EVERY DAY. NEVER THE LESS...HEAT INDEX VALUES WILL REMAIN
HIGH DUE TO THE INCREASE IN MOISTURE.

10/ARM

&&

.AVIATION...18Z TAF DISCUSSION.

WITH CUMULUS FIELD ONLY JUST NOW POPPING AROUND CENTRAL ALABAMA...
HAVE DECIDED TO PUSH BACK THE VCTS AT ALL SITES TO THE 20-22Z TIME
FRAME.  THERE IS A GOOD CHANCE THAT WE WILL SEE AT LEAST A SCATTERED
AMOUNT OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON...AS WE CONTINUE
TO SEE THE SAME TYPE OF FEATURE ON VISIBLE SATELLITE THAT WAS
RESPONSIBLE FOR YESTERDAYS CONVECTIVE ACTIVITY ACROSS GEORGIA AND
EASTERN ALABAMA.

FLIGHT CATEGORIES SHOULD REMAIN VFR...UNLESS NEAR ONE OF THESE
STORMS THIS AFTERNOON...WHERE VIS COULD DROP FOR A SHORT PERIOD OF
TIME.  THERE COULD ALSO BE VERY GUSTY WINDS WITH ANY OF THESE STORMS
THAT DO DEVELOP...SO THEY WILL NEED TO BE MONITORED.  TAFS WILL BE
AMENDED ACCORDINGLY THE AFTERNOON.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

27

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  92  67  90  65 /  20  40  20  30  20
ANNISTON    69  94  67  95  67 /  30  40  20  30  20
BIRMINGHAM  73  95  71  96  71 /  20  40  20  30  20
TUSCALOOSA  69  96  70  97  69 /  20  30  20  30  20
CALERA      70  95  69  93  69 /  30  40  20  30  20
AUBURN      70  92  70  93  72 /  30  30  20  30  20
MONTGOMERY  71  94  68  94  70 /  30  30  20  30  20
TROY        69  95  67  94  65 /  30  30  20  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 10, 2:08 PM CDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
208 PM CDT FRI JUN 10 2011

ALZ011>015-017>050-111908-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
208 PM CDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

27

In the hours before

Local storm report, Jun 10, 5:00 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 PM CDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             MCFARLAND MALL          33.17N 87.52W
06/10/2011  E0.50 INCH       TUSCALOOSA         AL   PUBLIC

&&

JTALLEY
Special weather statement, Jun 10, 5:06 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
506 PM CDT FRI JUN 10 2011

ALZ015-102245-
WALKER AL-
506 PM CDT FRI JUN 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WALKER COUNTY UNTIL 545
PM CDT...

AT 502 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR PARRISH...OR 9 MILES SOUTHWEST OF CORDOVA...MOVING
SOUTHWEST AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  OAKMAN...
  THE WYE...
  CORONA...
  WEST CORONA...

&&

LAT...LON 3366 8716 3359 8734 3359 8737 3360 8738
      3361 8742 3369 8743 3370 8753 3382 8726
TIME...MOT...LOC 2206Z 061DEG 7KT 3368 8733

27
Local storm report, Jun 10, 5:12 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
512 PM CDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     CLANTON                 32.84N 86.63W
06/10/2011                   CHILTON            AL   911 CALL CENTER

            MULTIPLE TREES DOWN IN AND AROUND CLANTON

&&

HB
Special weather statement, Jun 10, 5:32 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
532 PM CDT FRI JUN 10 2011

ALZ031-032-102315-
GREENE AL-HALE AL-
532 PM CDT FRI JUN 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HALE AND
SOUTHEASTERN GREENE COUNTIES UNTIL 615 PM CDT...

AT 533 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR DUFFYS BEND...OR 9 MILES NORTHEAST OF DEMOPOLIS...
MOVING SOUTHWEST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ARCOLA...
  BIRDINE...
  GALLION...

&&

LAT...LON 3261 8787 3259 8786 3260 8784 3262 8786
      3274 8778 3268 8765 3248 8770 3248 8773
      3252 8773 3252 8782 3254 8783 3255 8784
      3253 8786 3254 8787 3258 8788
TIME...MOT...LOC 2233Z 027DEG 6KT 3262 8775

19
Special weather statement, Jun 10, 5:37 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
537 PM CDT FRI JUN 10 2011

ALZ039-102315-
MARENGO AL-
537 PM CDT FRI JUN 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARENGO COUNTY UNTIL
615 PM CDT...

AT 538 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SWEET WATER...OR 15 MILES SOUTH OF LINDEN...MOVING
SOUTHWEST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  NICHOLSVILLE...

&&

LAT...LON 3217 8790 3212 8774 3198 8778 3198 8794
      3199 8804
TIME...MOT...LOC 2238Z 025DEG 15KT 3209 8786

19
Local storm report, Jun 10, 5:45 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     NW BRENT                32.94N 87.17W
06/10/2011                   BIBB               AL   EMERGENCY MNGR

            TWO LARGE TREES DOWN IN BRENT. ONE TREE, ALONG BRENT WOOD
            ST, FELL ON A HOME CAUSING MINOR DAMAGE.

&&

HB

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:05 PM CDTSpecial Weather StatementBMXRandolph40 min
Jun 9, 7:21 PM CDTSpecial Weather StatementBMXCherokee39 min
Jun 9, 7:41 PM CDTSpecial Weather StatementBMXBarbour49 min
Jun 9, 8:23 PM CDTSpecial Weather StatementBMXClay52 min
Jun 9, 9:02 PM CDTSpecial Weather StatementBMXPike43 min
Jun 9, 9:05 PM CDTSpecial Weather StatementBMXPike40 min
Jun 10, 2:05 PM CDTSpecial Weather StatementBMXDallas25 min
Jun 10, 2:29 PM CDTSevere Thunderstorm WarningBMXDallas, Perry46 min
Jun 10, 2:42 PM CDTSpecial Weather StatementBMXShelby33 min
Jun 10, 2:59 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby29 min
Jun 10, 3:26 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Perry34 min
Jun 10, 3:34 PM CDTSevere Thunderstorm WarningBMXBibb41 min
Jun 10, 3:42 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa48 min
Jun 10, 3:50 PM CDTSpecial Weather StatementBMXWinston25 min
Jun 10, 3:56 PM CDTSevere Thunderstorm WarningBMXBibb, Perry31 min
Jun 10, 4:19 PM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa41 min
Jun 10, 4:24 PM CDTSevere Thunderstorm WarningBMXTuscaloosa20 min
Jun 10, 4:30 PM CDTSevere Thunderstorm WarningBMXChilton45 min
Jun 10, 4:38 PM CDTSpecial Weather StatementBMXTuscaloosa37 min
Jun 10, 5:06 PM CDTSpecial Weather StatementBMXWalker39 min
Jun 10, 5:32 PM CDTSpecial Weather StatementBMXHale43 min
Jun 10, 5:37 PM CDTSpecial Weather StatementBMXMarengo38 min
Jun 10, 6:07 PM CDTSpecial Weather StatementBMXFayette38 min
Jun 10, 6:36 PM CDTSpecial Weather StatementBMXSumter39 min
Jun 10, 6:40 PM CDTSpecial Weather StatementBMXShelby50 min
Jun 10, 6:55 PM CDTSpecial Weather StatementBMXSt. Clair50 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.